Alert archive / Missouri / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 114, NWS Kansas City, MO

July 23, 1997Atchison County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Jul 23, 1997, 5:17 AM CDT for Atchison County, Missouri. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 23, 1997, 5:17 AM CDT (10:17 UTC)
Expired
Jul 23, 1997, 6:00 AM CDT
In force
43 min
Issued by
NWS Kansas City, MO
Area
Whole counties

County Atchison County, MO

The radar

The Omaha radar (KOAX), 127 km from the middle of the area, began a volume at 10:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 10.3 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 1997-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1353 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 1997-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1353 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
1400 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
148 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMCI 231015 RRA
SVRMCI
MOC005-231100-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PLEASANT HILL/KANSAS CITY MO
517 AM CDT WED JUL 23 1997

* SEVERE THUNDERSTORM WARNING FOR
    ATCHISON COUNTY - NORTHWEST MISSOURI
 
* UNTIL 600 AM CDT

* SOME LOCATIONS AFFECTED
    ROCKPORT BY 530
    TARKIO BY 530
    FAIRFAX BY 540

* AT 513 AM WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 25 MILES NORTH OF ROCKPORT MOVING SOUTHEAST AT 20
  MPH.

PEOPLE IN THE PATH OF THIS STORM CAN EXPECT HAIL UP TO 1 INCH IN
DIAMETER.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER INSIDE A STRONG BUILDING.
JHV

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 2:49 AM CDT, 2 hours 28 minutes earlier.

Area forecast discussion, Jul 23, 2:49 AM CDT, 2 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PLEASANT HILL/KANSAS CITY MO
248 AM CDT WED JUL 23 1997

...WARM AND DRY NOW...

MAIN FOCUS FOR ZONE PKG WILL BE INCRNGLY WARMER MAXES/MINS THROUGH
FRIDAY. CURRENT CONVECTION IN ERN NE/WRN IA IS ON ERN END OF WEAK
/LESS THAN 25KT/ LLJ AND SHOULD HAVE A DIFFICULT TIME MAKING IT
FURTHER S INTO THE EAX CWA. IN ADDITION...POOR LLVL MSTR CONV IS
PROGGED ACRS CWA FOR REMAINDER OF NIGHT...LEAVING LTL FOR
CONVECTION TO FEED ON. RDG HAS ALREADY EXPANDED EWD PER PROFILERS
AND WV IMAGERY AT 06Z. THUS...WILL LIKELY DROP ANY FURTHER MENTION
OF POPS IN THE FIRST 48 HRS AND ADDRESS ANY ISOLATED CONVECTION
NEARING THE MO BORDER WITH STFS ONLY.

RDG EXPANDED FURTHER N AND E THAN EXPECTED YESTERDAY...SUPPRESSING
CU AND INHIBITING ANY TSRA DEVELOPMENT. NGM/AVN PRESENT A
REASONABLE SOLN FOR CONTINUED RIDGE BUILDING AND INCRSNG SFC TEMPS.
BASED ON PROJECTED SFC WINDS...D0WNSLOPE FLOW WILL NOT BE A STRONG
FACTOR...BUT INSOLATION WILL BE THE KEY. NGM DRAMATICALLY DECREASES
BOUNDARY LAYER MSTR...WHILE ETA IS MUCH WETTER. ETA HAS A MUCH
BETTER LOW LEVEL PHYSICS PACKAGE TO HANDLE MSTR/TEMP TRANSFER NEAR
SFC...SO WILL LIKELY ADJUST TEMPSN FROM FWC GUIDANCE...WHICH
GENERALLY HAS A GOOD HANDLE ON MAX/MIN TEMPS.

.EAX...NONE.

SMITH

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 5:57 AM CDTSevere Thunderstorm WarningEAXAtchison33 min
Jul 23, 10:29 AM CDTTornado WarningEAXAndrew, Holt, Nodaway46 min

Nearby

Severe Thunderstorm Warnings in Missouri, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.